Alert archive / Iowa / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Omaha, NE

April 21, 2005Fremont County, Iowa

NWS Omaha, NE issued this flash flood warning at Apr 21, 2005, 6:16 PM CDT for Fremont County, Iowa. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 6:16 PM CDT (23:16 UTC)
Expired
Apr 21, 2005, 8:15 PM CDT
In force
119 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Fremont County, IA

The radar

The Omaha radar (KOAX), 86 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-238 m²/s²
0-3 km storm-relative helicity
-180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 212318
FFWOAX
IAC071-220115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
616 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FREMONT COUNTY IN SOUTHWEST IOWA

* UNTIL 815 PM CDT

* AT 613 PM CDT...DOPPLER RADAR INDICATED FLOODING FROM A            
  THUNDERSTORM DROPPING HEAVY RAIN IN WESTERN FREMONT COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIDNEY     
  AND RIVERTON.  HIGHWAY 2 MAY ALSO BE FLOODED.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF QUICKLY FLOWING WATER CAN CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT
UTILITY VEHICLES.

LAT...LON 4061 9578 4059 9552 4090 9543 4091 9585
      4073 9587

$$

POLLACK
2 follow-up statements
000 
WGUS73 KOAX 220014
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
712 PM CDT THU APR 21 2005

IAC071-220115-
FREMONT IA-
712 PM CDT THU APR 21 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR FREMONT
COUNTY...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF STRONG THUNDERSTORMS WITH VERY HEAVY 
RAIN...CAPABLE OF PRODUCING FLASH FLOODING OVER EASTERN FREMONT 
COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIVERTON. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4061 9578 4059 9552 4090 9543 4091 9585
      4073 9587

$$

POLLACK
000 
WGUS73 KOAX 220118
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
817 PM CDT THU APR 21 2005

IAC071-220127-
FREMONT IA-
817 PM CDT THU APR 21 2005

...THE FLASH FLOOD WARNING FOR FREMONT COUNTY IOWA EXPIRED AT 
815 PM CDT...

THE FLASH FLOOD WARNING FOR FREMONT COUNTY IOWA EXPIRED AT 
815 PM CDT AND WILL NOT BE REISSUED AT THIS TIME. THUNDERSTORMS
HAVE MOVED OFF TO THE EAST AND THE THREAT FOR FLOODING HAS
DIMINISHED.

LAT...LON 4061 9578 4059 9552 4090 9543 4091 9585
      4073 9587

$$

MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 2:50 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 21, 2:50 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT THU APR 21 2005

.DISCUSSION...

...MESOSCALE UPDATE...

CURRENTLY ISSUING WARNINGS ON STORM MOVING INTO BOON COUNTY. RADAR
DISPLAYS NEARLY 60 DBZ TO 20 K FT...WHICH SHOULD EASILY BE FAVORABLE
FOR HAIL. LATEST RUC ANLYS SOUNDINGS FOR THIS AREA INDCS A STABLE
LAYER TO NEAR THE SURFACE AND THIS MAY PRECLUDE TORNADO THREAT. THIS
STORMS ALSO REALLY IS NOT DISPLAYING ANY LO-LVL ROTATION.

STORMS ARE ALSO FIRING ALNG THE DRYLINE IN FILLMORE AND YORK COUNTY.
RUC ANLYS INDCS THESE STORMS ARE IN A MUCH BETTER ENVIRONMENT FOR
SURFACED-BASED PARCELS TO BE INGESTED INTO THE STORM. STORM IN
FILLMORE COUNTY ALREADY DISPLAYING SOME MID-LVL ROTATION AND SHLD BE
SVR AS IT ENTERS THE CWA. STILL UNCERTAINTY TO ACTUAL QUALITY OF
THE NR SFC BASED STABILITY...BUT WE WILL BE VERY CLOSELY MONITORING
STORMS IN THIS AREA FOR ANY POSSIBLE TORS AS IT MOVES INTO
SEWARD/SALINE.

LEFT MOVER ALSO MOVING NWD THRU NRN KS AND ALTHOUGH HODOGRAPHS DO
SUPPORT SOME MID-LVL CYCLONIC ROTATION FAVORABLE FOR ANTI-CYCLONIC
STORMS...THIS THREAT IS MAINLY FM THE RIGHT MOVES. WE WILL CONTINUE
TO MONITOR THIS STORM THOUGH AS IT MOVES NORTHEAST.

BOUSTEAD

&&

.PREVIOUS DISCUSSION...
FORECAST CONCERNS INITIALLY WILL BE SEVERE WEATHER...THEN HEAVY
RAIN...AND STRONG WINDS FRIDAY.  ATTENTION FOR THIS WEEKEND TURNS TO
FREEZING/FROST CONDITIONS.

THE RADIOSONDE FROM THIS MORNING HAD NEARLY 200% NORMAL PRECIPITABLE
WATER WITH 1.01 IN AND DRIER AIR FROM 11K TO 2K...THUS SOME GUSTY
WINDS WITH SOME OF THE EARLY TSRA.  WE ARE DOING AN 18Z BALLOON...SO
WILL GET THAT DATA EARLY TAF.

THE CLOSED LOW WAS OVER WRN NEB WITH CONVECTION AROUND THE LOW. THE
H5 TEMPS WERE QUITE COLD WITH -25 DEG C OVR WY AND CO AND -18 DEG.
THE H85 THERMAL RIDGE FM TX INTO ERN KS...WITH THE BETTER H85 WERE
FM ERN OK INTO ARKANSAS...WITH A SECONDARY MAX OVR ERN NEB..

SPOTTY SHOWERS AND THUNDERSTORMS WERE DEPICTED ON THE LATEST WSR-88D
IMAGE.  A LARGER CLUSTER OF THUNDERSTORMS WAS OVER NRN MO AND INTO
SD...WITH MORE WIDESPREAD RAINS INTO WEST CENTRAL NEBRASKA.
ISOLATED CELLS WERE DEVELOPING OVER WEST CENTRAL KANSAS. THE LATEST
SUBJECTIVE SFC ANALYSIS HAD THE WRMFNT FROM LOW PRES OVR WCNTRL NEB
AND THE DRYLINE INTO CNTRL NEB.  THE BEST DEEP MOISTURE CONVERGENCE
WAS ALONG BOTH OF THESE BOUNDARIES.  TEMPERATURES WERE APPROACHING
80 DEGREES IN THE WARM SECTOR.  SFC DEWPOINTS WERE IN THE LOWER 60S
ALONG THE WRMFNT. THE VISIBLE STLT IS ALSO SHOWING PLENTY OF
SUNSHINE.  A TORNADO WATCH IS IN EFFECT AND A MODERATE RISK
CATCHING MOST FAVORABLE AREA FOR SEVERE WX WITH LOW HEADING TOWARD
SE NEB AND TRIPLE POINT IN SE NEB.  HAVE STRONG WORDING TAF AND THIS
EVENING FOR SEVERE WX POTENTIAL WITH TORNADOES...LARGE HAIL...AND
HEAVY RAIN.  THE LOW WILL BE INTO SW IA BY THIS EVENING...THUS A
WATCH MAY BE EXTENDING FARTHER EAST LATER THIS AFTERNOON AND EVENING.

ONCE THE SEVERE WEATHER THREAT LESSENS...THE FOCUS WILL BE ON
RAINFALL.  LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE
CONVECTION...THEN LATER TONIGHT THE DEFORMATION BAND AROUND THE LOW
WILL PRODUCE STEADY RAINS OVER FOR THE FORECAST AREA THROUGH FRIDAY
MORNING.  LOOK FOR STRONG NORTHWEST WINDS BEHIND THE FRONT.  THE
BUFKIT WAS SHOWING SOME PERIODS OF 30 TO 40 KT WINDS MIXING DOWN.
LATER SHIFTS MAY HAVE TO CONSIDER AN ADVISORY BEHIND THE FRONT...FOR
NOW WILL INCLUDE WINDY IN THE FCST.  LOOK FOR COOLER TEMPERATURES
FRI WITH HIGHS IN THE 50S TO LOWER 60S.

FROST AND FREEZE CONDITIONS LOOK FAVORABLE FOR SATURDAY AND SUNDAY
AM. HAVE HIGHLIGHTED THIS IN THE HWO.  HIGH PRES WILL BUILD IN FOR
SAT AND SUN.  DRY AND COOLER FORECAST FOR THE WEEKEND.  A STRONGER
LOBE OF ENERGY WILL ROTATE DOWN THROUGH THE PLAINS MON INTO
TUES...WITH A SFC LOW COMING INTO THE PLAINS WED NIGHT INTO THUR.
DID NOT CHANGE CHC FOR PRECIP MUCH MON INTO TUES AS MODELS HAVE BEEN
FLIP FLOPPING.  CONTINUED AT OR BELOW NORMAL TEMPERATURES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...FLOOD WATCH UNTIL NOON FRIDAY FOR NEZ015-018-032>034-043>
045-050>053-067.
IA...FLOOD WATCH UNTIL NOON FRIDAY FOR IAZ043-055-056-069-079-
080-090-091.

&&

ZAPOTOCNY
Hazardous weather outlook, Apr 21, 5:51 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
551 PM CDT THU APR 21 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220400-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
551 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

STRONG THUNDERSTORMS WILL MOVE EAST OUT OF SOUTHEAST AND EAST
CENTRAL NEBRASKA ACROSS SOUTHWEST IOWA THIS EVENING.  LARGE
HAIL AND A FEW TORNADOES WILL BE POSSIBLE.  A TORNADO WATCH IS IN
EFFECT FOR PORTIONS OF SOUTHEAST AND EAST CENTRAL NEBRASKA AND
SOUTHWEST IOWA UNTIL 11 PM.

IN ADDITION TO THE SEVERE WEATHER...HEAVY RAINS MAY CAUSE FLASH
FLOODING ACROSS MUCH OF THE AREA.  HEAVY THUNDERSTORM RAINS
THIS EVENING WILL CHANGE TO STEADY RAIN TONIGHT...ESPECIALLY IN
A BAND FROM NORTHEAST NEBRASKA INTO SOUTHWEST IOWA.  A FLOOD
WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING FOR MUCH OF
EASTERN NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY.

A FROST OR FREEZING TEMPERATURES ARE POSSIBLE EARLY SATURDAY AND
SUNDAY MORNINGS ACROSS MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE IN POSITION TO OBSERVE SEVERE WEATHER OR
FLOODING THIS EVENING.

POLLACK

In the hours before

Local storm report, Apr 21, 5:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
546 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             NEBRASKA CITY           40.68N 95.86W
04/21/2005  0.88 INCH        OTOE               NE   TRAINED SPOTTER

            NICKLE SIZE HAIL AT COURTHOUSE IN NEBRASKA CITY

&&

BA
Local storm report, Apr 21, 5:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
548 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             2 SE ELMWOOD            40.82N 96.27W
04/21/2005  1.00 INCH        CASS               NE   EMERGENCY MNGR

&&

BA
Local storm report, Apr 21, 5:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      NEBRASKA CITY           40.68N 95.86W
04/21/2005                   OTOE               NE   TRAINED SPOTTER

            STREET FLOODING AT 11TH AND CORSO

&&

BA
Local storm report, Apr 21, 5:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
558 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 SW WEEPING WATER      40.86N 96.15W
04/21/2005  0.75 INCH        CASS               NE   TRAINED SPOTTER

&&

BA
Local storm report, Apr 21, 6:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
605 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             10 S ALBION             41.54N 98.00W
04/21/2005  1.00 INCH        BOONE              NE   EMERGENCY MNGR

&&

BA
Local storm report, Apr 21, 6:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
606 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLOOD            10 S ALBION             41.54N 98.00W
04/21/2005                   BOONE              NE   EMERGENCY MNGR

            WATER OVER GRAVEL ROAD

&&

BA

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:24 AM CDTSevere Thunderstorm WarningOAXPottawattamie36 min
Apr 21, 5:35 PM CDTSevere Thunderstorm WarningOAXFremont40 min
Apr 21, 6:59 PM CDTSevere Thunderstorm WarningOAXFremont31 min

Nearby

Flash Flood Warnings in Iowa, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.